Alert archive / Minnesota / Frost Advisories in 2024

Frost Advisory 4, NWS Twin Cities, MN

October 3, 202416 counties in Minnesota; Barron County, Polk County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this frost advisory at Oct 3, 2024, 1:59 PM CDT for 16 counties in Minnesota; Barron County, Polk County, Rusk County, Wisconsin. It took effect at Oct 4, 2024, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2024, 1:59 PM CDT (18:59 UTC)
In effect from
Oct 4, 2024, 1:00 AM CDT
Expired
Oct 4, 2024, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN, Barron County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-194 m²/s²
0-3 km storm-relative helicity
-216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS73 KMPX 031859
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Thu Oct 3 2024

MNZ041>045-047>050-052>057-064-WIZ014>016-040500-
/O.NEW.KMPX.FR.Y.0004.241004T0600Z-241004T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Polk-Barron-Rusk-
Including the cities of Morris, Willmar, Rice Lake, Cambridge,
Princeton, Long Prairie, Osceola, Madison, St Cloud, Montevideo,
Benson, Glenwood, Ladysmith, Sauk Rapids, Granite Falls, Little
Falls, Mora, Center City, and Alexandria
159 PM CDT Thu Oct 3 2024

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Portions of central, east central, and west central 
  Minnesota and northwest Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TDH
2 follow-up statements
657 
WWUS73 KMPX 040311
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Thu Oct 3 2024

MNZ041>045-047>050-052>057-064-WIZ014>016-041300-
/O.CON.KMPX.FR.Y.0004.241004T0600Z-241004T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Polk-Barron-Rusk-
Including the cities of Cambridge, Little Falls, Glenwood,
Alexandria, Granite Falls, Long Prairie, Sauk Rapids, Mora,
Montevideo, Rice Lake, Center City, Osceola, St Cloud, Morris,
Madison, Princeton, Ladysmith, Benson, and Willmar
1011 PM CDT Thu Oct 3 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Portions of central, east central, and west central 
  Minnesota and northwest Wisconsin.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JPC
317 
WWUS73 KMPX 041353
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
853 AM CDT Fri Oct 4 2024

MNZ041>045-047>050-052>057-064-WIZ014>016-041500-
/O.EXP.KMPX.FR.Y.0004.000000T0000Z-241004T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Polk-Barron-Rusk-
Including the cities of Alexandria, Willmar, Madison, Montevideo,
Morris, St Cloud, Sauk Rapids, Princeton, Rice Lake, Glenwood,
Center City, Osceola, Long Prairie, Benson, Granite Falls,
Cambridge, Ladysmith, Mora, and Little Falls
853 AM CDT Fri Oct 4 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

As temperatures warm under sunny skies the frost is melting or has 
melted.

$$

NDC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:23 PM CDT, 1 hour 36 minutes earlier. Its key messages:

  • A cold front Saturday will again bring southwest wind gusts in excess of 40 mph and elevated fire weather conditions.
  • Best chance for rain over the next 7 days (and likely the next 2 weeks) comes Saturday evening in central WI that may start far enough west to clip far eastern MN into west central WI.
Area forecast discussion, Oct 3, 12:23 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1223 PM CDT Thu Oct 3 2024

.KEY MESSAGES...

- A cold front Saturday will again bring southwest wind gusts in
  excess of 40 mph and elevated fire weather conditions.

- Best chance for rain over the next 7 days (and likely the next
  2 weeks) comes Saturday evening in central WI that may start
  far enough west to clip far eastern MN into west central WI.

&&

.DISCUSSION...
Issued at 310 AM CDT Thu Oct 3 2024

Surface analysis this morning shows a bubble high has developed over
southern MN, which has resulted in calm winds developing behind a
cold front that stretches across central Neb, northern Iowa and up to
near Green Bay. Satellite imagery shows a band of clouds moving
across the the North/South Dakota border associated with fgen in the
h7-h6 layer. This forcing will slide east into central MN this
morning, then slowly south across southern MN through the evening.
Given the timing of the clouds, it will be cloudy all day in central
MN, where highs today will struggle to reach 60, while lower 70s will
be possible in south central MN, where sunny skies are expected for
the morning before clouds arrive in the afternoon. There are
indications that this frontal forcing will intensify this evening
over south central and southeast MN as this forcing approaches a
less stable airmass, allowing for some stronger vertical motion. The
main question is will it be enough to produce precip. The
NAMnest/ARWwrf/NSSLwrf all say some light rain will make it to the
ground in far southern MN, but the HRRR has nothing until the band
reaches northern Iowa. Looking at forecast soundings, the
RAP/NAM/GFS all show a very deep (10k+ feet) and very dry sub-cloud
layer that, in the absence of convective instability, should
cause any precip generated between 12k and 15k above the ground
to not make it to the ground. For that reason, we favor the idea
of the dry HRRR and ECMWF and kept precip mention today to
nothing more than sprinkles where we have it.

Friday will feature a gradual return to southerly winds, clear
skies, highs near 70, and afternoon humidities in the 20s. However,
winds will remain light enough to preclude any threat of critical
fire weather conditions.

The next cold front arrives on Saturday and this one will be the
strongest of the three we see this week (Monday and Wednesday were
the other frontal days). Forecast soundings are categorized by
deep, inverted-v boundary layers. This will promote gusty southwest
winds, with gusts in excess of 40 mph possible. Though we'll have
winds, the NBM continues to show dewpoints rising into the low 50s
ahead of the front, which will generally keep afternoon humidities
in the 30s, which will be the limiting for seeing critical fire
weather conditions. As for precip potential, not much has
changed with that, with a line of showers and thunderstorms
expected to develop along the cold front during the late
afternoon/early evening on Saturday. Where those storms develop
is still in question, but models continue to point to initiation
in western WI, which is where we continue to advertise PoPs
near 30% by the St. Croix River, that increase to 50% over at
Augusta and Ladysmith. Storms will be fairly progressive, so a
quarter of an inch of rain is what can be expected for the lucky
few, but most locations should see less than a tenth of an inch
if they see anything at all.

For Sunday through next week it is all about ridging. An upper
ridge will amplify over the Rockies this weekend in the wake of
the trough coming through here on Saturday. That ridge will
then slowly slide east and setup shop over central North America
for all of next week. This will send the jet well north into
Canada and keep our run of dry weather going. This will also
mean temperatures will continue to run above normal. Our coolest
day will be Sunday, when highs will mostly be in the 60s. After
that, temperatures will gradually warm on a daily basis. By the
end of next week, we may be looking at widespread highs in the
80s once again. The one bright spot for next week is with the
ridging overhead, we'll have much lighter winds through the
depth of the troposphere, with no windy days expected that could
drive more critical fire weather conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1220 PM CDT Thu Oct 3 2024

Mid level CIGS will continue for the rest of daylight today
before dropping back overnight, with clearing skies and light
winds expected after 02-04z for all locations. Winds will be
light and variable until after 12z, at which point the
predominant direction should become 150-180 around 5-8kts. VFR
and no major concerns for all locations.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind S 10-20G30-35kts.
SUN...VFR. Wind NW 10-15G20-25kts.
MON...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...MPG
AVIATION...TDH
Hazardous weather outlook, Oct 3, 3:16 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Thu Oct 3 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Thu Oct 3 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front is expected to move across the region on Saturday,
likely bringing a return near critical fire weather conditions
with breezy winds and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2024Frost Advisories in Wisconsin, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.